Friday Dr Q&A with Prof Hugo – Steroid Cream

Prof Hugo Van Bever

Prof. Hugo Van Bever is the Head of National University Hospital’s Pediatric Allergy, Immunology & Rheumatology Department. He is also an active member of the board APAPARI (Asian Pacific Association of Paediatric Allergy, Respirology and Immunology) and has published more than 250 papers in national and international journals. His main research interest areas are paediatric allergy and paediatric respiratory infections.

Marcie Mom: Thanks Prof Hugo for taking time to be part of our Friday Q&A with Doctors. I’m so glad that you can take time to answer some of the questions that have been on my mind. Let’s start with the one that most parents are concerned with – steroid.

Many parents are worried about applying steroid cream for their child’s eczema. Recent research has shown that there is no major negative effect on the skin of children who have applied topical steroid over approximately 10 months, including no evidence of skin thinning.

What guidelines will you provide parents when applying steroids for their child (in terms of when to apply, how much to apply and which part of the skin to apply which steroid’s strength)?

Prof Hugo: Use mild steroids (for children) maximum 2 x day. Use them only on active inflammation (= “red” patches) and use them after cleaning the patches. Don’t use steroids on a dry skin or on old lesions.

Marcie Mom: Thanks, I’ve been using chlorhexidine to clean the patches before applying steroid, just as you’ve advised. I find that it’s more effective and the eczema patch usually disappears within few days.

Related Posts Plugin for WordPress, Blogger...

10 thoughts on “Friday Dr Q&A with Prof Hugo – Steroid Cream

  1. Well done Mei..I don’t know much about eczema but I like the way you provide practical informative advise for parents. We all need a helping hand and place to go when our children are unwell or have a medical condition. You provide it all. Well done and keep looking after yourself as well as everyone else!

  2. Thanks Ntathu, I do whatever I can and whenever I can find time to do it – it’s 5am now and strangely Marcie just kicked me out of the bed so I can have time online! You’re also inspiring in helping to spread the benefits of Yoga + celebrate women!

    Just checked out your blog again!
    http://yogainspires.co.uk/

  3. I agree with the skin thinning but I caution the “no negative” effects line. We have experienced first hand what the effects from steriod use can do to a child. My son is almost 7 and is in the body of a 4 yr old child. Based on incorrect advice from several derms, we overused steroids and it led to bone and growth issues for him. We are now under the care of a great derm who does share our concern about steroid use and has us on a regimen to minimize the use of steroids. Use as prescribed, no need to worry. Overuse and beware.

  4. Hi may I know when to stop using steroid exactly, when the skin has no more little bumps? After applying steroid for 2-3 days, the little red bumps on my son’s belly skin disappear but it’s is still dry, red and flaky especially in the morning, do I continue to apply steroid until the redness go away or stop steroid but moisturize only? It seems like continue using steroid doesn’t help with the redness for my son’s case at this stage. Hope there are some pictorial guide on this, but I couldn’t find in the net. Btw, really happy that I find your blog, it helps and calm me a lot that I am not the only concerned parent of ezcema baby.

    • Hi Shuh Woon! Thanks for loving my blog, an encouragement for me!
      On steroid use, first have to make sure you’re using the right potency, for right duration, amount and frequency. Can find out more in this tag http://eczemablues.com/tag/steroids/

      (it’s good too to read this interview with harvard resident dermatologist on communicating with your doc on treatment http://eczemablues.com/2013/08/parent-patient-eczema-consultation-tips-with-dr-susan-j-huang-during-consultation/)

      It’s frustrating, isn’t it? sometimes, we’re not specifically instructed on how to use steroid, which I think it’s part of the problem of fear, misuse.. from what I understand, there are 2 approaches on when to stop – 1, is when the redness is no longer apparent and 2, is a few days after redness gone to ensure deeper layers of skin is treated. Conversely, if the rash continues, it’s time to head back to the doc and re-look on caring for the skin – steroid should not have to be used perpetually.

      Steroid does nothing to stop the dryness and flakiness – those have to be done via moisturizing, wet wrap (if seriously dry). On the continued redness in morning, I’m thinking whether it’s allergy to dust mite after sleeping (esp if your child is older, house dust mite is often the culprit) or scratching more at night which happens even if skin is good cos idle hands/habitual/rising temp at night which some kids seem to itch more. So, moisturizing all the time, whole life, at least twice a day. explore creams with lipids and using those which first ingredient is not water (‘intensive’) if skin is really dry. If steroid doesn’t help with redness, then it likely won’t help no matter how much more you apply. Consider allergy testing, humidity (Singapore usually humid enough), keeping room cool, chlorhexidine/bleach bath/swimming, the skincare products you use (hypoallergenic, right pH, no major irritant), diet (no hard science but omega 3, probiotics, more fruits & vege).

      Hope above helps and doesn’t sound like rambling! All the key words can be searched on the site and the relevant posts will come up.
      Hugs!
      Mei

      • Really appreciate your reply, my baby is 4 months old, I am also trying hard to find out the trigger for his ezcema, main suspect now is egg and shell fish as my baby still on breastmilk. It doesn’t seems so much like dust mite to me as his ezcema mostly appear on chest and belly which has no contact with the bed, moreover, daytime he is spending most of the time on the same bed also but no problem. I am prepared that this is going to be a long fight for figuring out the trigger, treating and preventing but I feel lucky that I found your blog.

        Also, thanks for answering my queries re when to stop steroid, probably I stopped too early so the rash on belly seems a bit uncontrollable.

        • Welcome! Lots of moms will be upset that I’m ok with using steroids 🙂 It’s one of the very controversial topics with many parents believing not to use steroids. For me, I think it’s ok to treat flare-up but if it keeps on flaring up, then steroid will not be the solution to be keep on using. Figuring out trigger is important but not so easy for some – there’s a whole lot of ‘science’ not clear right now, like how diet affects, will intolerance lead to eczema?, how to even be diagnose as having an intolerance, how inflammatory foods affect, the blurring of when atopic becomes contact dermatitis, the ingredients in steroid cream itself, it’s a whole lot of things that everyone is figuring out and not so easy to study 🙂

          Hang on there!
          Mei

Your sharing will help others!